Anaphylaxis

0

How to spot (and stop) hidden life-threatening reactions

anaphylaxis

© epipen® media room-image gallery

While running errands two years ago, Sari Canell of Westchester County, New York, grabbed a nutritional shake at a drugstore. Within minutes of drinking it, she noticed a tickle in her left ear. Then she sneezed a few times. When she developed a hive on her lip 30 minutes later, she started to get worried.

Canell phoned her husband as she drove back to the drugstore to buy an antihistamine. She figured she could count on the pharmacy staff to call for emergency assistance, if needed.

When the antihistamine didn’t help, Canell dialed her husband again, her voice now croaking. Alarmed, he urged her to self-inject her EpiPen and dropped what he was doing to rush to the drugstore. When he arrived, emergency personnel had been called but Canell still hadn’t injected her epinephrine. He immediately gave her the shot. In the ambulance, Canell was administered oxygen and transported to the hospital.

Canell had previously been diagnosed with a soy allergy—the shake contained soy protein isolate—but she’d never before experienced anaphylaxis, a life-threatening allergic reaction to food, insect bites or stings, medication, latex or other allergens. Her symptoms subsided soon after her husband injected the EpiPen.

Epinephrine (adrenaline) works rapidly to reverse the symptoms of anaphylaxis. The American College of Allergy, Asthma and Immunology (ACAAI) stresses that epinephrine—not antihistamine—is the first line of treatment for anaphylaxis. Prompt treatment with epinephrine is recommended even if it’s not 100 percent clear a person is suffering from anaphylaxis or the reaction doesn’t meet all of the established criteria for anaphylaxis.

Dana Wallace, MD, allergist and past president of the ACAAI, compares taking antihistamine during anaphylaxis to taking pain medication during appendicitis. The pill might relieve the pain but it won’t stop the appendix from rupturing. Antihistamine helps reduce itching and hives but it won’t stop anaphylaxis.

The consequences of not using epinephrine when it’s needed are much more severe than using it when it might not be necessary, Wallace says. “To withhold epinephrine can lead to death.”

Recognize the Symptoms

Anaphylaxis can strike anyone but it’s more common in people previously diagnosed with an allergy to food, insect stings, latex or medications. The risk is even higher in those with both food allergy and asthma. Determining whether or not someone is experiencing anaphylaxis can be difficult. Canell’s initial symptoms didn’t immediately signal a severe reaction.

Symptoms, which often start soon after ingesting the allergen, may seem mild at first but suddenly progress. Common symptoms include hives; itching; swelling of the lips, face and tongue; tightness of the throat; coughing; wheezing; shortness of breath; abdominal pain; and vomiting. Lesser known signs of anaphylaxis include feeling faint; feelings of doom; chest pain; and uterine cramping.

Sometimes symptoms of other diseases, such as asthma or chronic urticaria (recurring hives), can overlap with signs of anaphylaxis, causing confusion about what’s actually happening. For example, not all hives are due to anaphylaxis, Wallace says. Someone with chronic urticaria who has hives on a near daily basis might develop hives after eating that are unrelated to anything they just consumed.

First Epinephrine, Then 911

If you suspect anaphylaxis, first administer epinephrine. Then call 911. Why? The person suffering from anaphylaxis might develop serious symptoms requiring further treatment, such as more epinephrine, airway support or IV fluids, Wallace says.

In addition, 1 in 5 people with anaphylaxis suffers a second reaction hours later, without re-exposure to the allergen. These round-two (biphasic) reactions can occur several hours later, so observation in the hospital for at least four hours is crucial.

Wallace stresses that patients with known allergy should carry two doses of epinephrine at all times. The second dose should be used if the anaphylactic patient is not showing signs of improvement or is worsening 10 to 15 minutes following the first injection. This second injection is needed up to 35 percent of the time.

Don’t wait for emergency personnel to arrive before administering the epinephrine, Wallace stresses. The training and experience of responders can vary widely, especially when dealing with anaphylaxis. “The same message we give to patients should be delivered to emergency room staff and EMS providers—Epi first, Epi fast.”

Be Prepared

A recent survey conducted for the ACAAI and the Food Allergy & Anaphylaxis Connection Team (FAACT) found that half of Americans are only “somewhat” or “not at all” knowledgeable about food allergies. More than half of the respondents—68 percent—thought the average American wouldn’t know what to do if someone they were with had an allergic reaction to a food.

When Canell was in the throes of anaphylaxis at the drugstore, she was stunned to discover that the pharmacy personnel didn’t know how to use an epinephrine auto-injector. Asked why she didn’t inject herself, Canell explains she wasn’t sure the anaphylaxis was “really happening.” She had an EpiPen in her purse but she’d never before used it on herself. She says she was frightened about how her body would respond—what would happen—if she injected the medication.

Medical experts stress that people should practice administering epinephrine with an auto-injector training device available from the manufacturer, or they can practice injecting an expired auto-injector into an orange. There are a number of different epinephrine auto-injectors on the market; ask your doctor for training on your device.

In addition, it’s essential to know the symptoms of anaphylaxis, to communicate exactly what a patient is allergic to (wear a medical alert bracelet) and to know where emergency medication is located.

Consult an Allergist

After a person has an anaphylactic reaction, the ACAAI urges prompt follow up with an allergist for confirmation of the suspected allergen. The allergist can provide guidance on how best to avoid the allergen in the future and how to prepare for anaphylaxis.

Canell’s allergist confirmed that soy protein isolate in her nutritional shake was the culprit for her anaphylactic episode. Although Canell had been carefully avoiding soy milk and anything containing it after her diagnosis of soy allergy, she had eaten certain soy products, like edamame, without developing any reaction. She had no idea that soy protein isolate would be a problem.

“It’s essential to go to an allergist for proper diagnosis,” says Canell, who co-founded Food Allergy New York, an allergy support group that disseminates information about reactions, products, advocacy and safe travel. “I went from a bumpy lip after tasting soy milk years ago to anaphylaxis.”


Clinical Criteria For Diagnosing Anaphylaxis

Anaphylaxis is highly likely when ONE of the following 3 criteria are fulfilled within minutes to 2 to 3 hours following possible allergen exposure:

CRITERIA 1  

Acute onset of symptoms that involve the skin, mucosal tissue (moist linings of the nose, mouth and GI tract) or both (e.g., generalized hives, pruritis or flushing, swollen lips, tongue or back of the throat) AND AT LEAST ONE OF THE FOLLOWING:

• Trouble breathing

• Drop in blood pressure (pale, weak pulse, confusion, loss of consciousness)

• Persistent GI symptoms (significant abdominal pain and/or vomiting)

CRITERIA 2  

Two or more of the following that occur rapidly after exposure to a LIKELY ALLERGEN for that patient.

• Hives, itchiness or redness all over the body and swelling of the lips, tongue or the back of the throat

• Trouble breathing

• Drop in blood pressure

• GI symptoms, such as abdominal cramps or vomiting

CRITERIA 3  

Drop in blood pressure after exposure to a KNOWN ALLERGEN for that patient.

Sources: Children’s Hospital of Philadelphia and NIAID Summary for Patients